Alert archive / Oklahoma / Flash Flood Warnings in 2016
Flash Flood Warning 18, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 23, 2016, 12:05 AM CDT for Harmon County, Jackson County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2016, 12:05 AM CDT (05:05 UTC)
- Expired
- May 23, 2016, 3:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harmon County, OK, Jackson County, OK
The radar
The Altus AFB radar (KFDR), 63 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2186 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.7
The text
As transmitted.
140
WGUS54 KOUN 230505
FFWOUN
OKC057-065-230800-
/O.NEW.KOUN.FF.W.0018.160523T0505Z-160523T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1205 AM CDT MON MAY 23 2016
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN JACKSON COUNTY IN SOUTHWESTERN OKLAHOMA...
SOUTHEASTERN HARMON COUNTY IN SOUTHWESTERN OKLAHOMA...
* UNTIL 300 AM CDT
* AT 1204 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN IN AND NEAR ELDORADO. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELDORADO.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN
AROUND... DONT DROWN.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3460 9973 3462 9950 3441 9950 3442 9958
3440 9959 3441 9973 3442 9974 3448 9977
$$
MADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 22, 9:28 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 22, 9:28 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Norman OK 928 PM CDT SUN MAY 22 2016 .UPDATE... Storms developed west of the fa late this afternoon/evening. Some of this activity has very slowly moved towards western parts of the fa. Radar showing area of storms that would affect parts of southwest OK and western north TX is trying to develop into an mcs. As the llj increases this area of activity could be maintained and move across parts of the area overnight into Monday morning. What path it will take is still a question with models showing it traveling NE, E, or SE. Current thoughts are that the NE track is not out of the question but is the least likely. Severe storms will be possible with large hail and strong wind gusts the main concerns, with wind being a bigger concern if the area can develop into an mcs. Made some adjustments to POP/WX grids to show these thoughts. Also raised low temperatures a few degrees due to moist airmass with dewpoints in the mid 60s to around 70 with drier air not expected and cloudy skies. All updates out soon. && .PREV DISCUSSION... /issued 645 PM CDT SUN MAY 22 2016/ DISCUSSION... 23/00Z TAF discussion follows. AVIATION... VFR conditions should prevail first several hours of forecast although scattered TSRA may begin to affect western Oklahoma terminals after 02z. Mention of TSRA will be confined to western Oklahoma and KSPS terminals this forecast cycle as confidence relatively low for impacts over central Oklahoma. MVFR conditions will be common after 06Z through 18Z with some IFR possible west central Oklahoma due to lower stratus development. Gusty south/southeast winds will prevail. PREV DISCUSSION... /issued 209 PM CDT SUN MAY 22 2016/ DISCUSSION... Oklahoma and the southern plains are now under the influence of the large upper trough over the western U.S. this influence will continue through at least Friday. The first minor wave, well ahead of this storm, is expected to cross the southern Texas panhandle early Monday. In addition to the slow eastward movement of thunderstorms over the texas panhandle tonight, this feature is the reason for relatively higher pops across southwest Oklahoma and adjacent parts of Texas early Monday. the dry line will be a player Monday afternoon over the central Texas panhandle and again Tuesday probably closer to the western Oklahoma border. Severe weather in moderate shear and high buoyancy is expected to initiate near the dry line both days. Mesoscale boundaries that result from this will provide smaller-scale focus in the near term. By Thursday the upper trough approaches Oklahoma and shear increases. It still appears that Thursday is the most likely day for widespread severe weather in the southern plains. This system is finally expected to lift northeast of Oklahoma on Friday; however, latest model runs indicate part of the trough could linger into Saturday, but with weaker flow aloft. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 79 66 82 / 40 40 30 20 Hobart OK 68 82 67 88 / 70 20 40 40 Wichita Falls TX 69 83 67 87 / 80 40 40 20 Gage OK 67 86 65 91 / 30 30 30 20 Ponca City OK 66 79 67 83 / 30 30 30 30 Durant OK 67 81 68 83 / 50 40 30 30 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 25/11
Hazardous weather outlook, May 22, 10:00 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 1000 PM CDT SUN MAY 22 2016 OKZ004>048-050>052-TXZ083>090-231000- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1000 PM CDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...REST OF TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS. LOCATION... THE SLIGHT RISK EXTENDS SOUTH AND WEST OF A LINE FROM ERICK AND ELK CITY... TO NEAR HOBART AND LAWTON OKLAHOMA... TO HENRIETTA TEXAS. A MARGINAL RISK EXTENDS TO THE EAST OF THE SLIGHT RISK AND SOUTHWEST OF A LINE FROM WOODWARD AND WEATHERFORD... TO DUNCAN OKLAHOMA. TIMING... SEVERE STORMS WILL BE POSSIBLE THROUGH 2 AM. IMPACTS... HAIL UP TO THE SIZE OF GOLF BALLS... DAMAGING WIND GUSTS TO 75 MPH... FREQUENT INTENSE LIGHTNING... AND HEAVY RAIN WILL BE THE MAIN CONCERNS. A BRIEF TORNADO OR TWO MAY ALSO BE POSSIBLE IN PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. DISCUSSION... THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE AREA THROUGH MONDAY MORNING. SOME OF THE STORMS WILL BE STRONG TO SEVERE OVERNIGHT... ESPECIALLY IN PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN CONCERNS BUT AS THE NIGHT PROGRESSES STRONG WINDS COULD BECOME A BIGGER CONCERN. A FEW BRIEF TORNADOES MAY ALSO DEVELOP IN PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THE POTENTIAL FOR SEVERE WEATHER WILL DECREASE AFTER 2 AM MONDAY BUT A FEW STORMS COULD STILL PRODUCE SMALL HAIL AND GUSTY WINDS. HEAVY RAIN THAT COULD LEAD TO LOCALIZED FLOODING AND FREQUENT INTENSE LIGHTNING WILL REMAIN A CONCERN THROUGH THE NIGHT. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL LOCATED WITHIN THE SLIGHT RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THROUGH EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY OF THE UPCOMING WORK WEEK. THE RISK AREAS COVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. THUNDERSTORMS WILL LIKELY FORM DURING THE AFTERNOON HOURS AND IMPACT WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...BEFORE MOVING EAST DURING THE LATE AFTERNOON AND NIGHT. THUNDERSTORMS WILL REMAIN IN THE FORECAST WEDNESDAY THROUGH SATURDAY. SOME OF THESE STORMS MAY BE SEVERE...ESPECIALLY THURSDAY AND FRIDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. KURTZ/EM
In the hours before
Special weather statement, May 22, 11:17 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1117 PM CDT SUN MAY 22 2016
OKZ022-023-034-035-230445-
GREER OK-CADDO OK-KIOWA OK-WASHITA OK-
1117 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREER...WEST CENTRAL
CADDO...NORTHERN KIOWA AND SOUTHERN WASHITA COUNTIES UNTIL 1145 PM
CDT...
AT 1115 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES NORTH OF LONE WOLF TO 7 MILES SOUTH OF CARNEGIE...MOVING
NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
HOBART...GRANITE...CARNEGIE...SENTINEL...MOUNTAIN VIEW...FORT COBB...LONE
WOLF...GOTEBO...ROCKY...FORT COBB RESERVOIR AND RETROP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3512 9937 3512 9936 3517 9936 3526 9935
3519 9832 3493 9868 3497 9939
TIME...MOT...LOC 0415Z 233DEG 22KT 3504 9925 3500 9865
MAHALELocal storm report, May 22, 11:49 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1149 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM NON-TSTM WND GST 6 SW CHEYENNE 35.55N 99.75W
05/22/2016 M56 MPH ROGER MILLS OK MESONET
&&
OUNLocal storm report, May 22, 11:52 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1152 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM TSTM WND GST 5 WSW ELK CITY 35.39N 99.50W
05/22/2016 E60 MPH BECKHAM OK TRAINED SPOTTER
SEMI BLOWN OVER ON I-40 OVERPASS.
&&
MDAYLocal storm report, May 22, 11:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1153 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM FLASH FLOOD HOLLIS 34.69N 99.92W
05/22/2016 HARMON OK EMERGENCY MNGR
WATER COVERING ROADS AROUND HOLLIS.
&&
MDAYLocal storm report, May 22, 11:55 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1155 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
MDAYLocal storm report, May 22, 11:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1156 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM NON-TSTM WND GST 5 WSW ELK CITY 35.39N 99.50W
05/22/2016 E60.00 MPH BECKHAM OK TRAINED SPOTTER
SEMI BLOWN OVER ON I-40 OVERPASS.
&&
MDAYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:32 PM CDT | Special Weather Statement | OUN | Beckham, Ellis, Harmon, Harper, Roger Mills | 58 min |
| May 22, 9:27 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 48 min |
| May 22, 10:09 PM CDT | Areal Flood Advisory | OUN | Beckham, Greer, Harmon | 4 hr |
| May 22, 10:09 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 18 min |
| May 22, 10:20 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 40 min |
| May 22, 10:42 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 48 min |
| May 22, 10:55 PM CDT | Flash Flood Warning | OUN | Harmon | 5 hr |
| May 22, 11:03 PM CDT | Tornado Warning | OUN | Greer, Jackson | 27 min |
| May 22, 11:07 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 38 min |
| May 22, 11:09 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 51 min |
| May 22, 11:10 PM CDT | Special Weather Statement | OUN | Roger Mills | 50 min |
| May 22, 11:13 PM CDT | Special Weather Statement | OUN | Alfalfa | 62 min |
| May 22, 11:17 PM CDT | Special Weather Statement | OUN | Caddo | 28 min |
| May 22, 11:25 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 35 min |
| May 22, 11:50 PM CDT | Wind Advisory | OUN | Alfalfa, Beckham, Blaine, Caddo, Custer, Dewey and 7 more | 3 hr |
| May 23, 12:11 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 49 min |
| May 23, 12:17 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 43 min |
| May 23, 12:37 AM CDT | Flash Flood Warning | OUN | Jackson, Tillman | 6 hr |
| May 23, 12:39 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 51 min |
| May 23, 12:54 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 51 min |
| May 23, 1:41 AM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Tillman | 3 hr |
| May 23, 1:43 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Stephens, Tillman | 47 min |
| May 23, 1:51 AM CDT | Special Weather Statement | OUN | Cleveland, McClain | 24 min |
| May 23, 1:58 AM CDT | Tornado Warning | OUN | Cotton, Jefferson, Stephens | 32 min |
| May 23, 2:01 AM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 44 min |
| May 23, 2:26 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray, Stephens | 49 min |
| May 23, 2:28 AM CDT | Areal Flood Advisory | OUN | Caddo, Carter, Comanche, Cotton, Garvin, Grady and 3 more | 3 hr |
| May 23, 2:29 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love, Stephens | 46 min |
| May 23, 2:42 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 48 min |
| May 23, 3:06 AM CDT | Areal Flood Advisory | OUN | Jefferson | 3 hr |
| May 23, 3:14 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Jefferson, Johnston, Love, Marshall and 2 more | 46 min |
| May 23, 3:19 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 25 min |
| May 23, 3:58 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Carter, Coal, Johnston, Love and 2 more | 47 min |
| May 23, 4:22 AM CDT | Flood Watch | OUN | Beckham, Caddo, Comanche, Cotton, Grady, Greer and 7 more | 40 hr |
| May 23, 4:53 AM CDT | Special Weather Statement | OUN | Atoka, Bryan | 52 min |
| May 23, 7:44 AM CDT | Special Weather Statement | OUN | Cleveland, Oklahoma, Pottawatomie | 46 min |
| May 23, 8:01 AM CDT | Special Weather Statement | OUN | Jefferson | 29 min |
| May 23, 9:47 AM CDT | River Flood Warning | OUN | Cotton, Jefferson, Tillman | 3 days |
| May 23, 9:47 AM CDT | River Flood Warning | OUN | Love | 5 days |
| May 23, 9:48 AM CDT | River Flood Warning | OUN | Cotton | 4 days |
| May 23, 11:08 AM CDT | Special Weather Statement | OUN | Johnston | 37 min |
| May 23, 11:10 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Marshall | 31 min |
| May 23, 12:32 PM CDT | Special Weather Statement | OUN | Bryan | 28 min |
| May 23, 1:03 PM CDT | Special Weather Statement | OUN | Bryan | 27 min |
| May 23, 1:47 PM CDT | Special Weather Statement | OUN | Garfield | 28 min |
| May 23, 2:40 PM CDT | Special Weather Statement | OUN | Noble | 35 min |
| May 23, 4:48 PM CDT | Special Weather Statement | OUN | Payne | 27 min |
Nearby
Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.